Medindia

X

Facebook Use Linked to Psychotic Symptoms

by Sheela Philomena on  November 22, 2012 at 2:36 PM Research News   - G J E 4
An association between gradual development of psychotic symptoms including delusions, anxiety, confusion and Facebook use has been identified by scientists.
 Facebook Use Linked to Psychotic Symptoms
Facebook Use Linked to Psychotic Symptoms
Advertisement

In his study, Dr. Uri Nitzan of Tel Aviv University's Sackler Faculty of Medicine and the Shalvata Mental Health Care Center presented three in-depth case studies linking psychotic episodes to Internet communications from his own practice.

Advertisement
According to Dr. Nitzan, patients shared some crucial characteristics, including loneliness or vulnerability due to the loss of or separation from a loved one, relative inexperience with technology, and no prior history of psychosis or substance abuse.

The good news is that all of the patients, who willingly sought out treatment on their own, were able to make a full recovery with proper treatment and care, Dr. Nitzan said.

The Internet is a free and liberal space that many individuals use on a daily basis and a growing part of a normal social life.

But while technologies such as Facebook have numerous advantages, some patients are harmed by these social networking sites, which can attract those who are lonely or vulnerable in their day-to-day lives or act as a platform for cyber-bullying and other predatory behavior.

All three of Dr. Nitzan's patients sought refuge from a lonely situation and found solace in intense virtual relationships. Although these relationships were positive at first, they eventually led to feelings of hurt, betrayal, and invasion of privacy, reported Dr. Nitzan.

"All of the patients developed psychotic symptoms related to the situation, including delusions regarding the person behind the screen and their connection through the computer," the researcher said.

Two patients began to feel vulnerable as a result of sharing private information, and one even experienced tactile hallucinations, believing that the person beyond the screen was physically touching her.

Dr. Nitzan and his colleagues plan to do more in-depth research on Facebook, studying the features and applications that have the potential to harm patients emotionally or permit patients to cause emotional harm to others.

The study was published in the Israel Journal of Psychiatry and Related Sciences.

Source: ANI
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All